Tardive dyskinesia is a disorder that involves involuntary movements, especially of the lower face. Tardive means "delayed" and dyskinesia means "abnormal movement."
Causes, incidence, and risk factors:
Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. It occurs most frequently when the medications are taken for a long time, but in some cases it can also occur after you take them for a short amount of time.
The drugs that most commonly cause this disorder are older antipsychotic drugs, including:
Other drugs, similar to antipsychotic drugs, that can cause tardive dyskinesia include:
- Flunarizine (Sibelium)
- Facial grimacing
- Jaw swinging
- Repetitive chewing
- Tongue thrusting
If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the antipsychotic drugs are stopped, the involuntary movements may become permanent and in some cases may become significantly worse.
Calling your health care provider:
Kompoliti K, Horn SS, eds. Drug-induced and iatrogenic neurological disorders. In: Goetz CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 55.
Tardive dyskinesia. In: Moore DP, Jefferson JW, eds. Handbook of Medical Psychiatry. 2nd ed. Philadelphia, Pa: Mosby Elsevier; 2004:chap 148.
|Review Date: 5/24/2009|
Reviewed By: Linda Vorvick, MD, Seattle Site Coordinator, Maternal & Child Health Lecturer, Pathophysiology, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine; Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997-
A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.